Doctor: ‘Benadryl Challenge’ can have serious consequences

Health

PROVIDENCE, R.I. (WPRI) — The Food and Drug Administration (FDA) recently issued a warning regarding a new social media trend called the “Benadryl Challenge,” and local doctors are echoing just how dangerous taking more than the recommended dosage of the allergy medication can be.

The challenge originated on TikTok, where teenagers are reportedly taking excessive doses of Benadryl in an attempt to experience one of its known side-effects: hallucinations.

Dr. Mark Zonfrillo, a pediatric emergency medicine physician at Hasbro Children’s Hospital, tells 12 News that the only reason to take Diphenhydramine, the active ingredient in Benadryl, should be to relieve allergy symptoms.

Zonfrillo couldn’t confirm whether any Rhode Islanders have attempted the challenge and were hospitalized because of it, but said it doesn’t mean one could pop up later on.

He said trends like this spread quickly through social media.

“The reason that these are such popular sort of fads and sort of challenges, if you will, is that any perceived risk is outweighed by the attractiveness of the challenge,” he said.

Zonfrillo reiterated that intentionally taking high doses of the drug can have serious consequences.

“The toxicological effects on the body from Diphenhydramine can result in many different symptoms and syndromes which can result in severe injury, illness or even death,” he said.

He said those who overdose on Benadryl can experience high body temperature, confusion, blurred vision, nausea and vomiting, high blood pressure, unsteadiness, hallucinations and “can lead to something as severe as a heart attack.”

Zonfrillo said parents should have a conversation with their teens about the use of social media.

“I think it’s very difficult to predict what the next challenge is going to be, so having that open and honest conversation with them in an on-going dialogue is critical,” he said.

Parents who believe their child has taken an excessive dose of Benadryl should seek immedaite medical attention and contact the Poison Control hotline, which is available 24/7.

“You can immediately talk to someone who can help you, sort through what might be going on, even based on symptoms alone, even if you don’t know what they potentially ingested,” he said.

Copyright 2020 Nexstar Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

Providence

Download Mobile Apps from WPRI 12
DOWNLOAD APPS NOW: Apple App Store | Google Play Store
PINPOINT WEATHER // Quick Links:

Veteran's Voices: Honoring Those Who Serve

More Veterans Voices

Dan Yorke State of Mind: Dan's Daily Update

DYSOM 10/22/2020: Sarah Bratko

More Dan Yorke State of Mind

Don't Miss

Viewer Pa on WPRI.com

LIVE CAMS on WPRI.com

More Live Cams

Community Events & Happenings

More Community

The Border Report Tour

More Border Report Tour